Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 25, NWS Fort Worth, TX

July 26, 2005Young County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jul 26, 2005, 10:41 PM CDT for Young County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2005, 10:41 PM CDT (03:41 UTC)
Expired
Jul 26, 2005, 11:45 PM CDT
In force
64 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Young County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 3.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2005-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1883 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2005-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1883 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
2021 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 270343
FFWFWD
TXC503-270445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1041 PM CDT TUE JUL 26 2005

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN YOUNG COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 1145 PM CDT

* AT 1038 PM CDT...LAW ENFORCEMENT OFFICIALS REPORTED MAJOR STREET   
  FLOODING IN AND NEAR THE CITY OF GRAHAM.  FLASH FLOODING WAS       
  OCCURRING DUE TO HEAVY RAINFALL FROM A THUNDERSTORM NEAR           
  GRAHAM...MOVING SOUTHEAST AT 10 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  RURAL SOUTHEASTERN YOUNG COUNTY AT 1100 PM

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3297 9881 3296 9840 3314 9840 3327 9873

$$
1 follow-up statement
000 
WGUS74 KFWD 270443
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1145 PM CDT TUE JUL 26 2005

TXC503-270451-
YOUNG TX-
1145 PM CDT TUE JUL 26 2005

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN YOUNG COUNTY HAS BEEN
ALLOWED TO EXPIRE...

THE THUNDERSTORMS THAT PROMPTED THE FLASH FLOOD WARNING HAVE WEAKENED
AND ARE NO LONGER PRODUCING HEAVY RAIN.  THE THREAT TO LIFE AND 
PROPERTY HAS ENDED.  HOWEVER...COUNTY ROADS AND FARMLANDS ALONG THE 
BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS MAY STILL BE 
FLOODED.  REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE 
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW 
YOUR CAR TO CROSS SAFELY.

LAT...LON 3297 9881 3296 9840 3314 9840 3327 9873

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 9:50 PM CDT, 51 minutes earlier.

Area forecast discussion, Jul 26, 9:50 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
950 PM CDT TUE JUL 26 2005

.950 PM DISCUSSION...
WE ARE UPDATING THE ZONE AND GRID FORECASTS...TO INCREASE THE POPS
PRIOR TO 06Z...ESPECIALLY IN THE NORTHWEST ZONES WHERE THUNDERSTORMS
ARE OCCURRING. THERE IS SOME THREAT OF HEAVY RAINFALL (YOUNG COUNTY
RADAR RAINFALL ESTIMATES ARE NEAR TWO INCHES IN THE WESTERN PORTION
OF THE COUNTY).  WE ALSO HAVE INCREASED POPS IN THE CENTRAL...
WESTERN...AND NORTHERN ZONES...INCLUDING THE DFW AREA.

FROM 06Z-12Z (1 AM TO 7 AM) WE HAVE INCREASED POPS IN MOST AREAS.
THE RUC FORECASTS THAT A WEAK SHORT WAVE TROUGH WILL MOVE SLOWLY
ALONG THE FRONT FROM SOUTHWEST TO NORTHEAST THROUGH THE
NIGHT...LIKELY TO ENHANCE POPS IN MOST AREAS...BUT ESPECIALLY THE
CENTRAL AND NORTHERN ZONES.

LOCALLY HEAVY RAINFALL AND LIGHTNING WILL BE THE MAIN PROBLEMS WITH
TONIGHTS STORMS.

ONE PROBLEM THAT IS ALWAYS DIFFICULT TO HANDLE IN THE SUMMER...IS
THAT THE INDIVIDUAL STORM CELL MOTION IS VERY SLOW...BECAUSE OF WEAK
WINDS ALOFT. THUS...MOVEMENT OF THE CONVECTIVE LINE WILL DEPEND
STRONGLY ON THE ABILITY OF NEW STORM CELLS TO FORM QUICKLY...AS THE
GUST FRONT/COLD FRONT SWEEP SOUTHEAST...FASTER THAN INDIVIDUAL
STORMS ARE MOVING. AT SOME POINT...THERE IS A CHANCE THAT THE
LIFTING MECHANISM (THE COOL OUTFLOW) COULD OUT RACE NEW STORM
DEVELOPMENT. STILL OVERALL MOST AREA WILL HAVE THE BENEFIT OF SOME
RAINFALL BEFORE IT ENDS.

.400 PM DISCUSSION...
AN UNSEASONABLY STRONG MID-SUMMER COLD FRONT CONTINUES TO MOVE
SOUTHWARD ACROSS THE SOUTHERN PLAINS THIS AFTERNOON.  THE FRONTAL
BOUNDARY...WHICH WAS LOCATED FROM THE SOUTHERN TEXAS PANHANDLE...
NORTHEASTWARD TO CENTRAL OKLAHOMA AND SOUTHEASTERN KANSAS AT
26/20Z...IS PROGGED BY SHORT TERM MODEL GUIDANCE TO ACCELERATE
SOUTHEASTWARD OVERNIGHT.  THIS SEEMS PLAUSIBLE...GIVEN INCREASING
NORTHWEST FLOW ALOFT...AND DIABATIC EFFECTS WHICH WILL LIKELY AID IN
A PERSISTENT SOUTHWARD MOTION.

THE BOUNDARY WILL LIKELY BE LOCATED ACROSS THE SOUTHEASTERN PORTION
OF THE FORECAST AREA BY SUNRISE WEDNESDAY...AND WE WILL CONTINUE
WITH HIGH CHANCE POPS FOR RAIN AND ELEVATED THUNDERSTORMS IN ZONE OF
ENHANCED ISENTROPIC ASCENT IMMEDIATELY NORTH OF THE FRONT.  THE AREA
OF PRECIPITATION CURRENTLY NOTED FROM THE PANHANDLE INTO WESTERN
OKLAHOMA SHOULD EXPAND WITH NOCTURNAL STRENGTHENING OF THE LOW-LEVEL
JET OVERNIGHT...WITH WIDESPREAD AREAL COVERAGE OF PRECIPITATION
EXPECTED...ESPECIALLY LATE TONIGHT AND EARLY WEDNESDAY MORNING.
HOWEVER...CROSS-SECTIONAL ISENTROPIC ANALYSES FROM THE GFS/NAM/UKMET
SUGGEST THAT LIFT WILL BE INSUFFICIENT TO JUSTIFY EITHER A MENTION
OF HEAVY RAINFALL OR SEVERE WEATHER.  PRECIPITATION SHOULD COME TO A
RATHER ABRUPT END FOR THE NORTHERN HALF OF NORTH TEXAS BY LATE
WEDNESDAY MORNING...WITH HIGH POPS MAINTAINED FOR SOUTHERN HALF OF
THE FORECAST AREA THROUGH LATE WEDNESDAY AFTERNOON.  STRATUS CLOUDS
WILL LIKELY LINGER FOR MUCH OF THE DAY AND EVENING...AND EXPECT
UNSEASONABLY COOL MAXIMUM TEMPERATURES /UPPER 70S NORTH TO MID 80S
SOUTH/ TO RESULT FROM THE LACK OF INSOLATION AND DIABATIC COOLING
EFFECTS FROM RAINFALL.

GUIDANCE FROM THE 12Z MODEL SUITE IS IN UNANIMOUS AGREEMENT ON THIS
FRONTAL BOUNDARY ACTUALLY MAKING IT ALL THE WAY TO THE NORTHERN GULF
OF MEXICO...WHICH IS NOT ONLY REASONABLE GIVEN CURRENT STRENGTH OF
THE POSTFRONTAL AIRMASS...BUT ALSO REMARKABLE FOR THIS TIME OF
YEAR.  THUS...WE WILL REMOVE THE SLIGHT CHANCE POPS FOR THE SOUTHERN
COUNTIES BEYOND THURSDAY EVENING.  OTHERWISE...A DRY FORECAST WILL
BE MAINTAINED THROUGH END OF THE FORECAST PERIOD...WITH A GRADUAL
WARMING TREND NOTED THROUGH TUESDAY.  THE LATEST RUNS OF THE ECMWF
AND GFS EXHIBIT SUBTLE DIFFERENCES ON THE EXACT LOCATION OF THE
STRENGTHENING UPPER RIDGE...WHICH WILL HAVE A PROFOUND EFFECT ON
BOTH TEMPERATURES AND POPS.  THE GFS WANTS TO DEVELOP ANOTHER WEAK
SHEAR AXIS ACROSS THE LOWER MISSISSIPPI VALLEY...WHICH WOULD LIKELY
RESULT IN COOLER TEMPERATURES AND LOW RAIN CHANCES FOR THE EASTERN
ZONES.  HOWEVER...AT THIS TIME WE WILL SIDE WITH THE WARMER/DRIER
ECMWF SOLUTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  67  80  64  89 /  80  60   0   0
WACO, TX              76  83  67  92 /  40  70  10  10
PARIS, TX             65  78  62  87 /  80  50   0   0
DENTON, TX            65  79  64  89 /  80  50   0   0
MCKINNEY, TX          66  80  63  88 /  80  50   0   0
DALLAS, TX            67  80  64  89 /  80  60   0   0
TERRELL, TX           69  82  64  88 /  60  60   0   0
CORSICANA, TX         74  83  66  90 /  40  70  10  10
TEMPLE, TX            76  84  68  93 /  30  70  20  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

65/DD
Hazardous weather outlook, Jul 26, 4:00 PM CDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
400 PM CDT TUE JUL 26 2005

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-271100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
400 PM CDT TUE JUL 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
A COLD FRONT WILL CROSS THE RED RIVER LATE THIS EVENING AND REACH A
LINE FROM GOLDTHWAITE...TO HILLSBORO...TO CANTON BY SUNRISE
WEDNESDAY. THUNDERSTORMS ARE EXPECTED TO FORM ALONG AND BEHIND THE
FRONT.  VERTICAL WIND SHEAR AND INSTABILITY SHOULD NOT BE SUFFICIENT
TO SUPPORT SEVERE THUNDERSTORMS...BUT CLOUD TO GROUND LIGHTNING AND
BRIEF HEAVY RAIN WILL PRESENT A HAZARD.

.DAYS TWO THROUGH SEVEN...
THE COLD FRONT WILL MOVE SOUTH OF THE REGION BY MIDDAY WEDNESDAY.
SCATTERED THUNDERSTORMS WILL LINGER BEHIND THE FRONT THROUGH
WEDNESDAY AFTERNOON BUT ARE NOT EXPECTED TO BECOME SEVERE. SLIGHT
THUNDERSTORM CHANCES WILL LINGER SOUTH OF A LAMPASAS...WACO...TO
ATHENS LINE THROUGH THURSDAY.  DRY AND WARM CONDITIONS WILL RETURN
TO ALL OF NORTH TEXAS FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

79

In the hours before

Special weather statement, Jul 26, 9:49 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
949 PM CDT TUE JUL 26 2005

TXZ100-270315-
YOUNG-
949 PM CDT TUE JUL 26 2005

...SIGNIFICANT WEATHER UPDATE...

AT 949 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF GRAHAM...MOVING SOUTHEAST
AT 15 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GRAHAM AND SOUTH BEND.

VERY HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...AND WIND
GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.